Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 52, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2015, 3:55 PM MST for Pima County, Arizona. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2015, 3:55 PM MST (22:55 UTC)
- Expired
- Aug 1, 2015, 4:30 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:11 PM MST | TSTM WND DMG | 2 Ssw South Tucson, AZ | TREE DOWN 12TH AND IRVINGTON |
| Aug 1, 4:15 PM MST | TSTM WND DMG | 2 Sse South Tucson, AZ | TWITTER PHOTOS OF BROKEN PALO VERDE TREE LIMBS. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804 WUUS55 KTWC 012255 SVRTWC AZC019-012330- /O.NEW.KTWC.SV.W.0052.150801T2255Z-150801T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 355 PM MST SAT AUG 1 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 430 PM MST * AT 354 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH TUCSON...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...DREXEL-ALVERNON... CASAS ADOBES...DREXEL HEIGHTS...TORTOLITA...TUCSON ESTATES...SOUTH TUCSON...CATALINA FOOTHILLS AND DAVIS-MONTHAN AIR FORCE BASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3214 11085 3214 11106 3242 11113 3243 11081 TIME...MOT...LOC 2254Z 177DEG 13KT 3222 11096 $$ CERNIGLIA
2 follow-up statements
293 WWUS55 KTWC 012316 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 416 PM MST SAT AUG 1 2015 AZC019-012330- /O.CON.KTWC.SV.W.0052.000000T0000Z-150801T2330Z/ PIMA AZ- 416 PM MST SAT AUG 1 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 414 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH OVER THE TUCSON METRO AREA. AT THIS TIME THE STORM WAS NEARLY STATIONARY AND IS EXPECTED TO WEAKEN SOON. LOCATIONS IMPACTED INCLUDE... TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...DREXEL-ALVERNON... CASAS ADOBES...DREXEL HEIGHTS...TORTOLITA...TUCSON ESTATES...SOUTH TUCSON...CATALINA FOOTHILLS AND DAVIS-MONTHAN AIR FORCE BASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3214 11085 3214 11106 3242 11113 3243 11081 TIME...MOT...LOC 2314Z 177DEG 13KT 3229 11096 $$ CERNIGLIA
946
WWUS55 KTWC 012329
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST SAT AUG 1 2015
AZC019-012338-
/O.EXP.KTWC.SV.W.0052.000000T0000Z-150801T2330Z/
PIMA AZ-
429 PM MST SAT AUG 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 430 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
LOCALLY HEAVY RAIN AND WIND GUSTS TO 35 MPH ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3214 11085 3214 11106 3242 11113 3243 11081
TIME...MOT...LOC 2319Z 177DEG 13KT 3229 11096
$$
CERNIGLIAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:40 PM MST, 15 minutes earlier.
Area forecast discussion, Aug 1, 3:40 PM MST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 340 PM MST SAT AUG 1 2015 .SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS THIS EVENING FOLLOWED BY DECREASING RAINFALL CHANCES LATE TONIGHT. A GRADUAL DAILY REDUCTION IN THUNDERSTORM COVERAGE WILL THEN OCCUR SUNDAY THROUGH TUESDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAINLY FROM TUCSON EAST AND SOUTH WILL RETURN DURING THE LATTER PART OF THE UPCOMING WEEK. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS MUCH OF SE ARIZONA AT THIS TIME. HOWEVER...PRECIP-FREE CONDITIONS WERE ONGOING ACROSS WRN PIMA COUNTY...SOUTH CENTRAL PINAL COUNTY AND PORTIONS OF THE TOHONO O'ODHAM NATION. EXPECT SCATTERED SHOWERS/TSTMS ESPECIALLY FROM TUCSON EAST AND SOUTH THIS EVENING FOLLOWED BY DECREASING COVERAGE OF SHOWERS/TSTMS LATE TONIGHT. BASED ON THE 01/12Z NAM/GFS/ECMWF...THERE SHOULD BE ENOUGH MOISTURE/ INSTABILITY TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS LATE TONIGHT AND EARLY SUN MORNING FROM TUCSON EAST AND SOUTH TO THE NEW MEXICO/INTERNATIONAL BORDERS. 01/12Z NAM/GFS/ECMWF/CMC WERE IN GOOD AGREEMENT WITH DEPICTING A DRYING TREND TO COMMENCE SUNDAY AND CONTINUE INTO TUE...AT LEAST. HIGH PRESSURE ALOFT IS PROGGED TO BE CENTERED OVER FAR WEST TEXAS SUN MORNING...WITH A SHORTWAVE TROUGH OVER THE GREAT BASIN AND NWRN ARIZONA. 700-300 MB SWLY FLOW SUN WILL BECOME INCREASINGLY WLY MON AND CONTINUE WITH GENERALLY LIGHT WLY FLOW TUE AS THE UPPER HIGH BECOMES POSITIONED JUST SOUTH OF THIS FORECAST AREA OVER NRN SONORA. THIS WIND REGIME WILL TRANSLATE INTO ISOLATED TO SCATTERED SHOWERS/ TSTMS FROM TUCSON EWD/SWD SUN AND MON. BY TUE...THERE IS ONLY A SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE MOUNTAINS WITH DRY CONDITIONS ELSEWHERE. A SIMILAR PRECIP REGIME MAY ACTUALLY OCCUR WED...AT LEAST BASED ON THE GFS/ECMWF/CMC SOLUTIONS. FOR NOW... OPTED TO CONTINUE WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH OF SE ARIZONA WED. THEREAFTER...THE GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING DEEPER MOISTURE TO RETURN TO THIS FORECAST AREA STARTING THUR AND CONTINUING INTO NEXT SAT. THESE SOLUTIONS SEEM PLAUSIBLE AS THE MID- LEVEL STEERING FLOW BECOMES INCREASINGLY SLY IN RESPONSE TO THE UPPER HIGH BECOMING POSITIONED AGAIN OVER WEST TEXAS...AND AN UPPER TROUGH ADJACENT THE CALIFORNIA COAST. THUS...SCATTERED SHOWERS/TSTMS WILL RETURN THUR-SAT MAINLY FROM TUCSON EWD/SWD TO THE NEW MEXICO/ INTERNATIONAL BORDERS. EXPECT ABOUT A DEGREE-OR-TWO OF DAILY WARMING SUN-TUE FOLLOWED BY A VERY GRADUAL REDUCTION IN DAYTIME TEMPS DURING THE LATTER PART OF THE UPCOMING WEEK. && .AVIATION...VALID THRU 03/00Z. SCT TO BKN CLOUDS 6-10K FT AGL WITH SCT SHRA/TSRA UNTIL AROUND 02/02Z MAINLY EAST OF A KTUS TO KOLS LINE. BRIEF MVFR CONDITIONS WITH ERRATIC WIND GUSTS TO 45 KTS POSSIBLE IN AND AROUND THE STRONGER TSRA. OUTSIDE OF STORM INFLUENCES SFC WINDS WILL GENERALLY BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE AFTERNOON/EARLY EVENING HOURS. EXPECT CLEARING SKIES LATE TONIGHT INTO SUNDAY MORNING BEFORE REDEVELOPMENT OF ISO-SCT SHRA/TSRA DURING THE EARLY AFTERNOON...MAINLY E OF KTUS/KOLS AND ESP NEAR TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING WITH STRONG OUTFLOW WINDS POSSIBLE...ESPECIALLY ACROSS EASTERN ZONES. SOUTHWEST WINDS ALOFT ON SUNDAY WILL USHER DRIER AIR INTO THE REGION...WHICH WILL LIMIT PRECIPITATION CHANCES ON MONDAY AND ESPECIALLY ON TUESDAY. HIGH PRESSURE RETURNS TO A MORE FAVORABLE LOCATION FOR DAILY CHANCES OF MONSOON SHOWERS AND THUNDERSTORMS FROM WEDNESDAY ONWARD. OUTSIDE OF THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15 MPH. HOWEVER SOME AFTERNOON AND EARLY EVENING BREEZINESS IS LIKELY DUE TO DAYTIME HEATING... ESPECIALLY THROUGH THE GILA VALLEY NEAR SAFFORD. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...FRANCIS AVIATION/FIRE WEATHER...FRENCH
In the hours before
Special weather statement, Aug 1, 12:24 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1224 PM MST SAT AUG 1 2015 AZZ504-507-513-514-012000- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ- 1224 PM MST SAT AUG 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES UNTIL 100 PM MST... AT 1223 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KARTCHNER CAVERNS STATE PARK...MOVING NORTH AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK. LAT...LON 3182 11029 3183 11050 3213 11052 3212 11024 TIME...MOT...LOC 1923Z 185DEG 18KT 3190 11039 FRANCIS
Special weather statement, Aug 1, 12:26 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1226 PM MST SAT AUG 1 2015
AZZ503-507-513-012000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1226 PM MST SAT AUG 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE...
NORTHEASTERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES UNTIL 100 PM
MST...
AT 1226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HUACHUCA CITY...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...CANELO...SONOITA...FORT HUACHUCA...
ELGIN AND WHETSTONE.
LAT...LON 3159 11027 3154 11052 3166 11067 3178 11067
3181 11031
TIME...MOT...LOC 1926Z 168DEG 10KT 3165 11040
FRANCISLocal storm report, Aug 1, 12:32 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM TSTM WND GST 5 WNW FORT HUACHUCA 31.61N 110.43W
08/01/2015 M61 MPH COCHISE AZ ASOS
KALK ASOS RECORDED 53 KT THUNDERSTORM WIND GUST.
&&
EVENT NUMBER TWC1500061
FRENCHLocal storm report, Aug 1, 12:33 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND GST 5 WNW FORT HUACHUCA 31.61N 110.43W
08/01/2015 M67 MPH COCHISE AZ ASOS
KALK RECORDED 58 KT THUNDERSTORM WIND GUST.
&&
EVENT NUMBER TWC1500062
FRENCHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:50 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Jul 31, 7:07 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 31, 7:57 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 1, 12:24 PM MST | Special Weather Statement | TWC | 36 min | |
| Aug 1, 12:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 1, 12:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 37 min |
| Aug 1, 1:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 1, 3:36 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 1, 3:39 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 1, 3:58 PM MST | Flash Flood Warning | TWC | Pima | 92 min |
| Aug 1, 4:18 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 117 min |
| Aug 1, 4:23 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 1, 4:47 PM MST | Special Weather Statement | TWC | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.